Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 101, NWS Quad Cities, IA

September 6, 2018Clark County, Missouri

NWS Quad Cities, IA issued this river flood warning at Sep 6, 2018, 4:25 PM CDT for Clark County, Missouri. It took effect at Sep 6, 2018, 6:50 PM CDT. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 4:25 PM CDT (21:25 UTC)
In effect from
Sep 6, 2018, 6:50 PM CDT
Expired
Sep 8, 2018, 2:00 PM CDT
In force
43 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Clark County, MO

The radar

The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fox River (IA/MO) at Wayland (WYLM7).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05495000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

197 
WGUS43 KDVN 062125
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
425 PM CDT Thu Sep 6 2018

...The National Weather Service in Quad Cities has issued a Flood 
Warning for the following rivers in Missouri...

  Fox River at Wayland affecting Clark County

River forecasts include past precipitation and forecast rainfall for
the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

MOC045-070924-
/O.NEW.KDVN.FL.W.0101.180906T2350Z-180908T1900Z/
/WYLM7.1.ER.180906T2350Z.180907T0600Z.180907T0700Z.NO/
425 PM CDT Thu Sep 6 2018

...Flood Warning in effect until Friday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Fox River at Wayland.
* Until Friday morning.
* At  3:30 PM Thursday the stage was 12.9 feet and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Rise above flood stage this evening and continue rising 
  to 15.5 feet Friday morning. The river will fall below flood stage
  Friday morning.
* Impact, At  15.0 feet, Water affects agricultural land on the south
  bank.

&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194


$$


14
2 follow-up statements
177 
WGUS83 KDVN 070116
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
816 PM CDT Thu Sep 6 2018

.Updated flood information on the Fox River.

River forecasts include past precipitation and forecast rainfall for
the next 60 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

MOC045-071716-
/O.EXT.KDVN.FL.W.0101.000000T0000Z-180908T1551Z/
/WYLM7.1.ER.180907T0100Z.180907T0300Z.180907T0351Z.NO/
816 PM CDT Thu Sep 6 2018

...Flood Warning now in effect through tonight...

The Flood Warning continues for
  The Fox River at Wayland.
* Through tonight.
* At  7:30 PM Thursday the stage was 14.9 feet and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast, Rise above flood stage this evening and continue rising 
  to 15.2 feet this evening. The river will fall below flood stage 
  this evening.
* Impact, At  15.0 feet, Water affects agricultural land on the south
  bank.

&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194


$$

Uttech
615 
WGUS83 KDVN 071512
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
1012 AM CDT Fri Sep 7 2018



.Updated flood information for the Skunk, North Skunk, Des Moines and
Fox Rivers.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC107-080711-
/O.EXT.KDVN.FL.W.0076.000000T0000Z-180912T1120Z/
/SIGI4.3.ER.180905T1823Z.180907T1430Z.180910T2320Z.NO/
1012 AM CDT Fri Sep 7 2018

...Flood Warning now in effect until Monday evening...

The Flood Warning continues for
  The North Skunk River near Sigourney.
* Until Monday evening.
* At  9:30 AM Friday the stage was 23.0 feet and steady.
* Flood stage is 16.0 feet.
* Major flooding is occurring and is forecast to continue.
* Forecast, Fall to 20.6 feet Saturday evening, then fall
  below flood stage Monday evening.


&&

LAT...LON 4124 9206 4129 9240 4134 9240 4131 9213
      4126 9201                       

$$

IAC057-087-111-080711-
/O.EXT.KDVN.FL.W.0098.180908T0730Z-180915T1200Z/
/AGSI4.2.ER.180908T0730Z.180910T0600Z.180914T0000Z.NO/
1012 AM CDT Fri Sep 7 2018

...Flood Warning now in effect until Thursday evening...

The Flood Warning continues for
  The Skunk River at Augusta.
* Until Thursday evening.
* At  9:30 AM Friday the stage was 13.7 feet and rising.
* Flood stage is 15.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast, Rise above flood stage Saturday morning and continue 
  rising to 17.1 feet Monday morning. The river will fall below 
  flood stage Thursday evening.
* Impact, At  16.0 feet, Water floods some agricultural land near the
  river.

&&

LAT...LON 4095 9156 4074 9112 4066 9116 4082 9152
      4091 9163                      

$$

IAC111-MOC045-071542-
/O.CAN.KDVN.FL.W.0100.000000T0000Z-180908T1723Z/
/SFLM7.1.ER.180906T1740Z.180906T2130Z.000000T0000Z.NO/
1012 AM CDT Fri Sep 7 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at St Francisville.
* At  9:15 AM Friday the stage was 16.3 feet and falling.
* Flood stage is 18.0 feet.
* No flooding is occurring, and no flooding is forecast.
* Forecast, Crested below flood stage at 16.9 feet. fall to 15.9 feet
  Saturday morning.


&&

LAT...LON 4061 9172 4069 9172 4040 9139 4035 9147
      4061 9185                       

$$

MOC045-071542-
/O.CAN.KDVN.FL.W.0101.000000T0000Z-180908T1551Z/
/WYLM7.1.ER.000000T0000Z.180907T1015Z.180907T1137Z.NO/
1012 AM CDT Fri Sep 7 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Fox River at Wayland.
* At  9:30 AM Friday the stage was 12.5 feet and falling.
* Flood stage is 15.0 feet.
* Fell below flood stage at  6:37 AM Friday.
* No flooding is occurring, and no flooding is forecast.
* Forecast, Fall to 8.9 feet Saturday morning.


&&

LAT...LON 4060 9188 4035 9147 4031 9149 4052 9194


$$
Haase

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 6, 3:48 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 6, 3:48 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
348 PM CDT Thu Sep 6 2018

.SYNOPSIS...
Issued at 345 PM CDT Thu Sep 6 2018

Frontal boundary was stalled from northeast TX to the MO Ozarks
and into the OH Valley. Sprawling high pressure extended from
Manitoba to the Great Lakes. This brought low temperatures into
the upper 20s across portions of northern MN early this morning.

Meanwhile, southwest flow aloft continued to bring plentiful
moisture into the dvn cwa. 3-5 inches of rain fell in our southern
cwa since yesterday but that activity has diminished for the time
being. Extensive cloud cover was over most of the cwa except along
Highway 20 where sunshine has been in abundance this afternoon.
Mid afternoon temperatures were only in the mid 60s to lower 70s.

The remnants of Gordon was pushing into se AR and moving north at
5 mph.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 345 PM CDT Thu Sep 6 2018

Headlines: Have issued a flash flood watch for most counties
south of I-80 beginning at midnight tonight and lasting through
Friday night.

Tonight: In our southern cwa 3-5 inches of rain has fallen since
yesterday and additional rounds of heavy showers and scattered
storms can be expected later tonight. In our northern cwa most
areas should remain dry. Lows will range from the mid 50s north to
the lower 60s south.

Friday: Models indicate our roughly southern half will have
several rounds of heavy showers and a few thunderstorms. Farther
north a chance of showers. Increasing low level convergence well
ahead of Gordon should increase the showers and storms through the
day. Forecast soundings indicate PWAT's of 2 inches certainly the
threat of very heavy rainfall and possible flash flooding will
exist. Several inches of new rainfall is possible at some
locations. Highs will be around 70.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 345 PM CDT Thu Sep 6 2018

Friday night into Saturday morning: A surge of enhanced rainfall
may occur as Gordon lifts into eastern MO, which is why the flash
flood watch continues through Friday night. Additional heavy
rainfall of several more inches is possible, especially if the
ECMWF is correct. I noticed the GFS is taking the heaviest rain
south of the dvn cwa. This will need to be monitored closely. The
system should push east of the cwa by Saturday night.

Sunday through Thursday: Fantastic weather and time to dry out as
upper level ridging develops across much of the area. Highs will
be in the 70s to lower 80s with lows in the 50s to lower 60s.
Will be interesting to see where current hurricane Florence makes
landfall somewhere along the east coast about the middle of next
week, holding the ridge in place over our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 100 PM CDT Thu Sep 6 2018

Mainly VFR conds expected at KDBQ as high pressure builds across
the upper Midwest. However, moist northeast flow continues
elsewhere with MVFR/ocnl IFR conds through the period at
KCID/KMLI/KBRL. Periods of rain, locally heavy, will impact KBRL
through this taf cycle, with VCSH at KMLI at times. Northeast
winds 10 to 15 knots.

&&

.HYDROLOGY...
Issued at 1234 PM CDT Thu Sep 6 2018

On-going rain will aggravate the widespread river flooding underway
across the area. Widespread heavy rainfall over the past week has
led to Moderate to Major flooding occurring on many of the eastern
Iowa and northwest Illinois Tributaries. This flooding will extend
into the mainstem Mississippi River, mainly from the Quad Cities
downstream through Gregory Landing in northeast Missouri. Moderate
to Major flooding is now expected for most sites south of the Quad
Cities, based on routed flow and 72 hour QPF.

Eastern Iowa Tributaries:

On the Wapsipinicon River, Major flooding is occurring at
Independence, which is forecast to extend downstream into Anamosa
and Dewitt over the next couple days. The forecast this morning
increased the flood crest by nearly one half foot at Anamosa.

On the Cedar River, Minor flooding continues at Vinton, where a
secondary crest will see levels rise over 2 feet over the weekend.
Major flooding is forecast downstream at Cedar Rapids and
Conesville, where only minor changes to forecasts were made this
morning.

On the Iowa River, Major flooding is on-going at Marengo, where
levels are expected to begin receding tonight. Downstream,
forecasts have backed down the expected flooding from Moderate to
Minor category this morning at Lone Tree, based on upstream
reservoir operations. Major flooding is still expected at Columbus
Junction and Wapello, while Moderate flooding is forecast for
Oakville.

The north stem of the Skunk River is in Major flooding at Sigourney.
New forecasts now have the mainstem going into Moderate flooding at
Augusta, where a warning was issued this morning.

On the English River at Kalona, flooding has just reached Major
levels and only minor changes were made this morning.

Northwest Illinois Tributaries:

Minor flooding continues on the Pecatonica River at Freeport, where
levels appear to be cresting. On the Rock River, new forecasts have
levels reaching around or just above Major Flood levels at both
Joslin and Moline, where upgraded warnings went out this morning.
Minor flooding is expected at Como.

Northeast Missouri Tributaries:

Levels were rising rapidly on the Fox and La Moine Rivers due to
heavy rainfall over the past 24 hours. At this time, only the La
Moine River is expected to reach flood stage and a warning was
issued this morning for minor flooding over the next several days.

Mississippi River:

The contribution of flow from the tributaries and forecast rainfall
over the next several days resulted in upgraded warnings issued this
morning for Major flooding at Illinois City, Muscatine, New Boston,
Keithsburg, Gladstone and Burlington. Expected flooding went from
Minor to Moderate levels at Keokuk and Moderate flooding is still
expected Gregory Landing. Forecast crests were increased by 1 to
around 1.5 feet this morning at Burlington, Keokuk and Gregory
Landing. Upstream, levels are still expected to reach Moderate Flood
stage at Rock Island. So far, only within-bank rises expected
further upstream as increased flow from earlier heavy rains in MN
and WI makes its way down river.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-
     Van Buren-Washington.

IL...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Hancock-Henderson-McDonough-Warren.

MO...Flash Flood Watch from midnight CDT tonight through Saturday
     morning for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 6, 8:13 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
813 AM CDT Thu Sep 6 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
813 AM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Periods of rain, locally heavy, can be expected today south of
Highway 30. Due to the very saturated ground, this rainfall may
cause localized flooding.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Area rivers will continue to experience flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of flash flooding or new flooding would be appreciated.

Haase

In the hours before

Local storm report, Sep 6, 11:29 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       2 SE KEOSAUQUA AIRPORT  40.72N 91.92W
09/06/2018  M2.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&
Local storm report, Sep 6, 12:10 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 WNW MOUNT STERLING    40.64N 91.98W
09/06/2018  M4.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            WNW MOUNT STERLING. 29 HOUR TOTAL. 1.4
            INCHES 7AM TO 9AM. ANOTHER 1 INCH SINCE 9AM.

&&
Special weather statement, Sep 6, 12:27 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1227 PM CDT Thu Sep 6 2018

IAZ089-099-ILZ025-026-034-035-MOZ010-061930-
Des Moines-Lee-Henderson-Warren-Hancock-McDonough-Clark-
Including the cities of Burlington, Fort Madison, Oquawka,
Monmouth, Carthage, Macomb, and Kahoka
1227 PM CDT Thu Sep 6 2018

...Light to Moderate Rain with Localized Flooding Possible
through Early Afternoon...

Light to moderate rain will continue to fall across areas along
and south of a line from Keokuk, to Burlington, to Galesburg
through mid afternoon. Some isolated pockets of heavy rainfall
will still be possible. Portions of this area has already seen
between 2 and 4 inches of rain.

Runoff from additional rain this afternoon, will lead to
localized flooding in low lying areas and along ditches, creeks,
and streams. In addition, ponding or standing water on roadways
will also be possible.

If you are driving and encounter a flooded roadway, turn around
and find another way to reach your destination safely. Most flood
deaths occur in vehicles.

14
Local storm report, Sep 6, 1:01 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       NWS DAVENPORT           41.61N 90.58W
09/06/2018  M1.97 INCH       SCOTT              IA   OFFICIAL NWS OBS

            CO-OP OBSERVER STATION DVNI4, NWS DAVENPORT.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&
Local storm report, Sep 6, 1:11 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       DAVENPORT ARPT          41.61N 90.59W
09/06/2018  M2.16 INCH       SCOTT              IA   ASOS

            ASOS STATION DVN, DAVENPORT ARPT. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

1253 PM     HEAVY RAIN       BURLINGTON ARPT         40.78N 91.13W
09/06/2018  M1.42 INCH       DES MOINES         IA   ASOS

            ASOS STATION BRL, BURLINGTON ARPT. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&
Local storm report, Sep 6, 3:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.61W
09/06/2018  M1.38 INCH       SCOTT              IA   TRAINED SPOTTER

            SINCE LAST NIGHT WHEN IT STARTED. AREA
            CREEKS ARE OKAY. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 24 HOURS.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:44 PM CDTRiver Flood WarningDVNClark49 hr
Sep 6, 2:38 PM CDTFlash Flood WatchDVNClark, Scotland36 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.